Hail, Jo Daviess
- When
- May 19, 12:45 PM CST
- Where
- Jo Daviess County, 0.69 mi N of Hanover
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.260, -90.280
A very unstable airmass on May 19, 2013 led to the development of severe thunderstorms that produced large hail and damaging winds. Temperatures were in the 80s with dewpoints around 70 with a mid level speed maximum rotating around the base of a developing upper low in the Plains states.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A very unstable airmass on May 19, 2013 led to the development of severe thunderstorms that produced large hail and damaging winds. Temperatures were in the 80s with dewpoints around 70 with a mid level speed maximum rotating around the base of a developing upper low in the Plains states. This increased the deep layer shear during the afternoon and evening hours. Some of the storms produced golf to baseball size hail and 70 to 80 mph winds. A trained spotter reported baseball size hail knocked out sky lights at the Walmart store in northeast Keokuk. Golfball to baseball size hail was reported on the north end of the city, with nickel to quarter size hail on the south end of the city. A downburst produced wind damage in Benton county from the county line 3.5 miles southeast of Blairstown to 2.8 miles southeast of Shellsburg. There was a mile wide swath of near continuous damage to farm outbuildings, tree branches and some power poles. The greatest damage was from 3 miles south of Newhall, where a machine shed and garage were completely destroyed, to about 3 miles northwest of Atkins, where significant damage occurred to outbuildings. The emergency manager in Buchanan county reported a downburst with winds more than 70 mph struck Independence, Iowa. The northwest side of town sustained the most damage with trees down, power poles snapped and signs blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 19, 11:59 AM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1259 PM CDT SUN MAY 19 2013 .UPDATE... ISSUED AT 1249 PM CDT SUN MAY 19 2013 CLUSTER OF STORMS MOVING THROUGH THE QUAD CITIES APPEARS TO BE LINKED TO A SHORTWAVE TROUGH LIFTING NORTH ACROSS IA AND NW IL. OVERALL...MAIN SEVERE WEATHER THREAT APPEARS TO BE TRANSITIONING TO STRONG WINDS IN THE NEAR TERM AS THIS CONVECTION IS MOVING AWAY FROM MORE FAVORABLE PARAMETERS UPSTREAM ACROSS S CENTRAL IA INTO MO. THIS AREA...SOUTH CENTRAL INTO SE IA AND NE MO WILL BE THE NEXT FOCUS FOR POSSIBLE SEVERE STORMS FROM MID TO LATE AFTERNOON AS A PROMINENT UPPER LEVEL DRY SLOT AND MID LEVEL PUNCH OF 50-60 KT MID LEVEL WINDS OVER EASTERN KS INTO NW MO APPROACHES. && .SYNOPSIS... ISSUED AT 249 AM CDT SUN MAY 19 2013 06Z SFC ANALYSIS HAS SYNOPTIC LOWS SOUTH OF KABR AND IN SOUTHWEST KANSAS. NUMEROUS MESO LOWS AND HIGHS WERE ACROSS NEBRASKA/KANSAS BEHIND THE NOW DECAYING MCS IN WESTERN IOWA AND MISSOURI. THE MAIN FRONT RAN FROM THE KABR LOW INTO SOUTHWEST WISCONSIN AND THEN INTO THE OHIO VALLEY. DEW POINTS OVER MOST OF THE MIDWEST AND PLAINS WERE IN THE 50S AND 60S WITH 40S AND 50S OVER THE GREAT LAKES. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 249 AM CDT SUN MAY 19 2013 NONLINEAR PROCESSES ARE DRIVING THE SENSIBLE WX. THUS ONE MUST LOOK MORE CAREFULLY AT THE MODELS. MCS AND LIFT TOOLS INDICATE THE CURRENT MCS OVER THE WESTERN PARTS OF IA/MO WILL CONTINUE TO SLOWLY DECAY AS IT OUT RUNS THE BETTER MOISTURE AND RUNS INTO THE UPPER RIDGE. OUTFLOW BOUNDARIES FROM THE MCS WILL HELP FIRE NEW CONVECTION THROUGH SUNRISE WITH ISOLATED TO POSSIBLY SCATTERED CONVECTION ENTERING THE WESTERN CWFA. THIS CONVECTION WILL SLOWLY WEAKEN AFTER SUNRISE AS THE LLJ SHIFTS BACK INTO THE PLAINS. ISOLATED TO SCATTERED CONVECTION SHOULD LINGER THROUGH THE MORNING ACROSS THE CWFA AS MESOSCALE INDUCED SHORTWAVES AND BOUNDARIES MOVE THROUGH THE AREA. THE MCS AND LIFT TOOLS INDICATE NEW CONVECTION SHOULD FIRE IN CENTRAL IOWA AROUND MID DAY AND ENTER THE WESTERN CWFA BY MID AFTERNOON. MESOSCALE BOUNDARIES WILL PLAY HEAVILY INTO THE OVERALL EVOLUTION OF THIS CONVECTION BUT IT SHOULD EVOLVE INTO AN MCS BY LATE AFTERNOON. GIVEN THE MOISTURE/INSTABILITY SEVERE STORMS ARE A THREAT. THE MORE SIGNIFICANT SEVERE STORMS SHOULD BE ACROSS EASTERN KS/WESTERN MO BUT THERE SHOULD BE SOME THREAT OF SEVERE WIND/HAIL DURING THE AFTERNOON AND EVENING HOURS. TONIGHT...STRONG TO POSSIBLY SEVERE STORMS SHOULD BE SEEN ACROSS THE AREA DURING THE EVENING. MCS/LIFT TOOLS SUGGEST AN MCS MOVING THROUGH DURING THE EVENING. A MORE SUBSTANTIAL MCS SHOULD DEVELOP BY SUNSET IN THE WESTERN PARTS OF IA/MO AND MOVE THROUGH THE AREA OVERNIGHT. STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH THIS MCS AS WELL. 08 .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 249 AM CDT SUN MAY 19 2013 SHOWERS AND THUNDERSTORMS INTO WEDNESDAY THEN COOLER AND DRY INTO NEXT WEEKEND WITH ANOTHER RAIN EVENT BY SUNDAY. OVERVIEW...ALL SOLUTIONS AGAIN ARE ADEQUATE ON KINEMATIC OR FLOW FIELDS BUT AS IS NORMAL WITH CONVECTION ARE HAVING DIFFICULTIES. VERIFICATION AT 06Z SUPPORTS A 70/30 MIX OF HI-RES ECMWF/GFS. THIS SUGGESTS PERIODS OF SHOWERS AND THUNDERSTORMS WITH POOR CONFIDENCE ON TIMING EXCEPT FOR LIKELY DECENT ROUNDS LATE PM TODAY AND ONCE AGAIN LATE MONDAY. RUN TO RUN VARIANCE SUPPORTS BELOW AVERAGE TO POOR CONFIDENCE OF TIMING AND SHOWERS AND STORMS TUE/WED WITH NEXT 36-48 HOURS KEYS TO HOW LAST UPPER WAVE PASSES. MOST LOCATIONS STILL ON TRACK TO PICK UP 1 TO 3 INCHES OR RAIN BY TIME EVENT ENDS WEDNESDAY. MONDAY...CHANCE POPS WITH LINGERING SHOWERS AND STORMS WITH ENOUGH HEATING AND FORCING FOR THUNDERSTORMS TO FIRE MID TO LATE PM. CONDITIONS CONTINUE TO SUPPORT GOOD CHANCE OF SEVERE STORMS WITH SHEAR PROFILES AND MODERATE INSTABILITY. LOCAL TOOLS CONTINUE TO SUPPORT GOOD UNIDIRECTIONAL SHEAR FOR MIXING DOWN WINDS ALOFT FOR WINDS OF 60-70 MPH AND ALSO ENOUGH DRY AIR ALOFT WITH WBZ OF 10 TO 11K AGL FOR LARGE HAIL UP TO 1.75 INCHES. AN ISOLATED TORNADO MAY BE POSSIBLE WITH SOME BACKING OF SURFACE WINDS BUT THIS DOES NOT SUGGEST ANY STRONGER OR LONGER TRACK EVENTS UNLESS WINDS BACK MORE ALLOWING FOR MORE SCL DIRECTIONAL SHEAR. TEMPERATURES AND POPS LITTLE CHANGE WITH HIGHS ROUGHLY 80-85 AND LOWS IN THE MID 60S. CHANCE POPS IN THE DAY WITH LIKELY AT NIGHT AS STORMS FIRE WELL INTO THE EVENING HOURS. RAIN AMOUNTS COULD BE LOCALLY HEAVY WITH 1-2 INCH AMOUNTS IN THE STRONGEST STORMS WITH PW/S OF 1.25 TO 1.5 INCHES AND SOME STORM TRAINING POTENTIAL. TUESDAY...MORE ENERGY TO PASS ACROSS AREA WITH LOTS OF CLOUDS AND SHOWERS AND STORMS. POOR CONFIDENCE ON MAX TEMPS DUE TO CLOUD COVERAGE AND HOW MUCH PRECIPITATION MOVES INTO AREA OR FIRES DURING THE DAY. GENERALLY HIGHS OF 75-80 ARE SUGGESTED BASED ON CONVECTIVE TEMPS. KEPT MOSTLY LIKELY POPS IN THE DAY WITH CHANCE POPS OVERNIGHT BUT TIMING IS POOR WHEN THIS NEXT ORGANIZED EVENT OCCURS. MINS AT NIGHT IN THE LOWER 60S. MARGINAL SEVERE POTENTIAL SUGGESTED DUE TO LIMITED INSTABILITY. WEDNESDAY...UPPER LOW ROTATES SLOWLY OVER AREA WITH POPCORN SHOWERS AND ISOLATED TO SCATTERED STORMS WITH MOSTLY CHANCE POPS IN THE NORTH AND EAST SECTIONS. HIGHS MOSTLY IN THE LOWER 70S WITH MINS FALLING INTO THE 50S AS WINDS SHIFT TO THE NORTH AS COLD FRONT PASSES MOST AREAS BY THURSDAY MORNING. THURSDAY AND FRIDAY...CLEARING SKIES AND SEASONABLY COOL AND COMFORTABLE WITH HIGHS UPPER 60S TO LOWER 70S AND MINS UPPER 40S TO LOWER 50S. MINS SATURDAY MORNING WITH SURFACE CANADIAN HIGH PRESSURE OVERHEAD MAY NEED LOWERING BY 3+ DEGREES WITH ISOLATED LOWER 40S POSSIBLE IN LOW LYING LOCATIONS. SATURDAY...WARM AND UPPER DISTURBANCE FROM WEST TO INTERACT WITH COOL AIRMASS TO BRING CLOUDS AND AREAS OF RAIN AND RAINSHOWERS WITH STRONG EVAPORATIVE COOLING BY LATE SATURDAY INTO SUNDAY. HAVE CHANCE POPS THAT SHOULD BR RAISED IN THE NEXT DAY OR SO WHEN TIMING ISSUES BETTER CLARIFIED. EVENT LOOKS LIKE ANOTHER MODERATE TO LOCALLY HEAVY RAIN EVENT. NICHOLS && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1249 PM CDT SUN MAY 19 2013 A WARM...HUMID UNSTABLE AIRMASS AND PERIODIC UPPER LEVEL DISTURBANCES WILL RESULT IN SEVERAL ROUNDS OF STORMS WITH POSSIBLE SEVERE WIND GUSTS AND LARGE HAIL TODAY THROUGH MONDAY. OUTSIDE A CLUSTER OF STORMS MOVING THROUGH MLI AND POSSIBLE DBQ EARLY THIS AFTERNOON...THE NEXT ROUND OF STORMS WILL LIKELY MOVE IN FROM LATE AFTERNOON INTO THIS EVENING AND TEMPO GROUPS HAVE BEEN USED TO COVER THIS POSSIBILITY. OTHERWISE...HAZE AND FOG WILL RESULT IN MVFR VISIBILITIES. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT INTO MONDAY...BUT CONFIDENCE IN TIMING IS TOO LOW TO PINPOINT IN THE TERMINAL FORECASTS AT THIS TIME. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...SHEETS SYNOPSIS...08 SHORT TERM...08 LONG TERM...NICHOLS AVIATION...SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 AM CDT SUN MAY 19 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 355 AM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY. SEVERE STORMS WILL BE POSSIBLE AND THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR THE ENTIRE AREA. THE MOST LIKELY FRAME FOR ANY SEVERE STORMS WOULD BE FROM 3 TO 10 PM WITH THE PRIMARY THREAT BEING DAMAGING WINDS OVER 60 MPH AND LARGE HAIL UP TO 1.5 INCHES. LATE TONIGHT...MORE THUNDERSTORMS ARE EXPECTED. SOME OF THESE STORMS COULD AGAIN BE SEVERE WITH DAMAGING WINDS UP TO 60 MPH AND LARGE HAIL OVER 1 INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY...THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA. AT THIS TIME...THE ENVIRONMENT IS EXPECTED TO HAVE MODERATE INSTABILITY AND ENOUGH FORCING THAT MAY BE FAVORABLE FOR SEVERE STORMS...MAINLY LATE MONDAY PM AND INTO THE OVERNIGHT HOURS. THE PRIMARY RISKS APPEARS TO BE STRAIGHT LINE WINDS AND LARGE HAIL WITH ISOLATED TORNADOES A SECONDARY CONCERN LATE MONDAY AFTERNOON. TUESDAY...STRONG STORMS ARE POSSIBLE IN THE AFTERNOON THAT COULD PRODUCE SMALL HAIL AND GUSTY WINDS WITH MARGINAL...LOW END SEVERE STORMS POSSIBLE. WEDNESDAY...ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS DUE TO LIMITED INSTABILITY. THE STORM PREDICTION CENTER HAS THE OUTLOOK AREA IN A SLIGHT RISK ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING. 08/NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 1 SSE GRANDVIEW 41.26N 91.18W
05/19/2013 M0.50 INCH LOUISA IA TRAINED SPOTTER
1/8 TO 1/2 INCH HAIL WITH HEAVY RAIN. WINDS ESTIMATED AT
10 TO 15 MPH. LASTED FROM 1200 TO 1207 PM.
&&
OLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1222 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 1 ENE MUSCATINE 41.42N 91.05W
05/19/2013 M0.25 INCH MUSCATINE IA TRAINED SPOTTER
15-25 MPH WINDS ESTIMATED.
1215 PM HAIL 2 NNE MUSCATINE 41.44N 91.05W
05/19/2013 M0.25 INCH MUSCATINE IA TRAINED SPOTTER
1210 PM TSTM WND GST MUSCATINE MUNICIPAL AIR 41.37N 91.15W
05/19/2013 M61 MPH MUSCATINE IA ASOS
PEAK WIND GUST FROM THE MUSCATINE ASOS.
&&
OLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL 1 S WHEATLAND 41.82N 90.84W
05/19/2013 M0.25 INCH CLINTON IA EMERGENCY MNGR
&&
OLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 2 SSE DAVENPORT 41.53N 90.59W
05/19/2013 M0.25 INCH SCOTT IA TRAINED SPOTTER
HEAVY RAIN WITH A SHORT BURST OF WINDS
&&
OLYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT SUN MAY 19 2013
IAZ042-054-066-068-ILZ001-002-007-009-015-191915-
CARROLL-CLINTON-DUBUQUE-JACKSON-JO DAVIESS-ROCK
ISLAND-SCOTT-STEPHENSON-WHITESIDE-
110 PM CDT SUN MAY 19 2013
...STRONG THUNDERSTORMS...
AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NASHVILLE TO DELMAR
TO BETTENDORF...MOVING NORTHEAST AT 65 MPH.
* THUNDERSTORMS WILL BE NEAR...
FULTON...CORDOVA...PRINCETON AND CHARLOTTE AROUND 115 PM CDT...
LOW MOOR...SPRINGBROOK AND PRESTON AROUND 120 PM CDT...
ALBANY...CLINTON AND CAMANCHE AROUND 125 PM CDT...
PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE
EXPECTED WITH THESE STORMS.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4248 8942 4144 9052 4193 9061 4200 9088
4248 9060 4251 8965
TIME...MOT...LOC 1809Z 215DEG 56KT 4205 9069 4201 9054
4162 9046
DLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 SSE CHARLOTTE 41.92N 90.44W
05/19/2013 E0.75 INCH CLINTON IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL AND 30 MPH WINDS
&&
DLFThe Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
12 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.
A trained spotter measured 2 inch diameter tree limbs down.
A COOP observer measured a 4 inch diameter tree limb down at the residence.
A COOP observer measured 65 mph winds.
The time of this report was estimated based off of radar data.
Law enforcement reported trees down near U.S. Highway 67 south of 50th Street.
Law enforcement reported trees down.
A trained spotter measured 62 mph winds ahead of the storms and there was a lot of blowing dust.
Law enforcement reported trees down.
A trained spotter estimated 50 to 60 mph winds and pea size hail.
A trained spotter measured 60 mph winds.
Confirmed tornado heading towards Chadwick.
A trained spotter several locations along Highway 78 south of Mount Carroll with trees and power lines down.
A trained spotter reported several 5 inch limbs down.
A trained spotter reported several tree branches down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451555, 454691, 454692, 454702, 451557, 451561, 451563, 451565, 454693, 451567, 454695, 451569, 454703, 454696, 451570, 451571, 454704, 454705, 454690, 454699, 454700, 454701.